Tennessee, 2010

Flash Flood and Damaging Winds in Tennessee, September 11, 2010

September 11, 2010 · NWS MRX · 16 events in 12 counties and zones

A weak short wave trough moved east across the mid south generating convection ahead of an associated cold frontal boundary. Instability was weak but moderate westerly flow allowed for sufficient shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak short wave trough moved east across the mid south generating convection ahead of an associated cold frontal boundary. Instability was weak but moderate westerly flow allowed for sufficient shear. Scattered severe convection developed during the late afternoon and early evening across Eastern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 11, 1:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT SEP 11 2010

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED WARM FRONT BETWEEN
KNOXVILLE AND THE TRI-CITIES...WITH A VERY MOIST AIR MASS BEHIND IT
OVER THE SOUTHWESTERN HALF OF THE FORECAST AREA ALONG WITH A VERY
UNSTABLE AIR MASS DEVELOPING OVER EASTERN MIDDLE TN. MODEL SOUNDINGS
REVEAL A VERY MOIST AIR MASS WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES IN THE WARM SECTOR BETWEEN THE WARM FRONT AND THE COLD FRONT
OVER WESTERN MIDDLE TN. THIS VERY MOIST AND UNSTABLE AIR MASS SHOULD
ENCOURAGE ADDITIONAL CONVECTIVE DEVELOPMENT ALONG THE COLD FRONT AS
IT SLOWLY MOVES EASTWARD INTO THE GREAT TN VALLEY THIS EVENING AFTER
SUNSET. WILL PLAN TO CONTINUE MENTIONING 'LOCALLY HEAVY RAINFALL
POSSIBLE' AREAWIDE FOR THIS EVENING. A LARGE DOME OF HIGH PRESSURE
ALONG WITH NORTHWEST FLOW ALOFT WILL QUICKLY MOVE ACROSS THE TN
RIVER VALLEY ON SUNDAY...WITH DRY AND TRANQUIL CONDITIONS EXPECTED
THROUGH MONDAY NIGHT. AS FOR TEMPS...GUIDANCE NUMBERS ARE IN GENERAL
AGREEMENT THROUGH THE FORECAST PERIOD...AND LOOK REASONABLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...RIDGE OF HIGH PRESSURE
BUILDS ACROSS THE CENTRAL U.S...PLACING THE MRX CWA IN DRY
NORTHWESTERLY FLOW ALOFT. THIS AND A SURFACE HIGH IN PLACE WILL
PROVIDE A QUIET WEATHER PATTERN FOR MUCH OF THE EXTENDED. SO...DRY
WITH SEASONAL TEMPERATURES EXPECTED TUESDAY THROUGH THURSDAY. MODELS
BRING A COLD FRONT THROUGH AROUND THE FRIDAY TIME FRAME. TIMING OF
THIS FEATURE IS IN QUESTION...BUT WILL HAVE 20 TO 30 POPS FOR FRIDAY
AND FRIDAY NIGHT. SURFACE HIGH BUILDS IN BEHIND THE FRONT FOR A
RETURN TO DRY CONDITIONS ON SATURDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   70  86  59  88  58 /  60   0   0   0   0
KNOXVILLE AIRPORT, TN     69  84  58  86  56 /  70  10   0   0   0
OAK RIDGE, TN             67  85  58  87  56 /  70  10   0   0   0
TRI CITIES AIRPORT, TN    64  82  52  84  50 /  70  20   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Sep 11, 1:25 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT SAT SEP 11 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
225 PM EDT (125 PM CDT) SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION HERMINE WILL
COMBINE WITH A COLD FRONT MOVING EAST ACROSS THE TENNESSEE RIVER
VALLEY TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. A FEW OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.

DMG

In the hours before

Special weather statement, Sep 11, 1:40 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT SEP 11 2010

NCZ060-061-TNZ101-102-111945-
CHEROKEE NC-CLAY NC-EAST POLK TN-WEST POLK TN-
240 PM EDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK...CHEROKEE AND CLAY
COUNTIES UNTIL 345 PM...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS NEAR DUCKTOWN...WHICH WERE MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Sep 11, 4:18 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT SAT SEP 11 2010

TNZ012-035-112200-
MORGAN TN-SCOTT TN-
518 PM EDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND MORGAN COUNTIES UNTIL
600 PM EDT...

AT 512 PM EDT/412 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITLEY
CITY TO 10 MILES SOUTH OF JAMESTOWN...AND MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...HUNTSVILLE...WINFIELD...RUGBY...KETCHEN...ELGIN...HIGH
POINT...DEERLODGE...SUNBRIGHT...SLICK ROCK...NORMA...SMOKEY
JUNCTION...PINE ORCHARD...PETROS AND OAKDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Scott

When
September 11, 4:46 PM EST
Where
Scott County, 0.89 mi NW of Huntsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.430, -84.490

One tree was reported down on Huntsville Hill Road.

Thunderstorm Wind, Roane

When
September 11, 5:20 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.510

A few trees were reported down near Kingston.

Thunderstorm Wind, Claiborne

When
September 11, 5:45 PM EST
Where
Claiborne County, 1.8 mi WNW of Union
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -83.550

One tree was reported down on Forge Ridge Road.

Thunderstorm Wind, Union

When
September 11, 5:48 PM EST
Where
Union County, 2.15 mi SSW of Little Barren
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -83.760

Two trees were reported down across Highway 33 about a mile and a half from the Claiborne County line.

Thunderstorm Wind, Knox

When
September 11, 5:55 PM EST
Where
Knox County, 1.31 mi WNW of John Sevier Station
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.040, -83.870

A few trees were reported down across the eastern third of the county.

Thunderstorm Wind, Grainger

When
September 11, 6:10 PM EST
Where
Grainger County, 1.11 mi E of Central Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -83.460

One small tree was reported down on Helton Road.

Thunderstorm Wind, Blount

When
September 11, 6:15 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.750, -83.970

One tree was reported down on a trailer in Christopher Court Trailer Park on Cross Street in Maryville.

Thunderstorm Wind, Knox

When
September 11, 6:25 PM EST
Where
Knox County, 1.49 mi SSE of Blue Grass
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.850, -84.060

One tree was reported down near Louisville.

Thunderstorm Wind, McMinn

When
September 11, 6:25 PM EST
Where
McMinn County, 0.56 mi W of Zion Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -84.540

Numerous trees were reported down across the eastern half of the county.

Thunderstorm Wind, Knox

When
September 11, 6:28 PM EST
Where
Knox County, 1.31 mi ESE of Cowards
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.940, -84.060

A few trees and large limbs as well as power lines were reported down across the western half of the county.

Thunderstorm Wind, Blount

When
September 11, 6:30 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Numerous trees and power lines were reported down countywide.

Thunderstorm Wind, Monroe

When
September 11, 6:30 PM EST
Where
Monroe County, 2.35 mi ESE of Madisonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.510, -84.330

Numerous trees were reported down countywide.

Thunderstorm Wind, Knox

When
September 11, 6:50 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

A few trees and power lines were reported down in South Knoxville.

Flash Flood, Hamilton

When
September 11, 7:00 PM EST to 9:00 PM EST
Where
Hamilton County, Soddy Daisy to 1.03 mi SE of Rathburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.280, -85.170

Flash flooding was occurring with several inches of water reported over a few roads in the Soddy Daisy area.

Thunderstorm Wind, Jefferson

When
September 11, 7:12 PM EST
Where
Jefferson County, Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.420

One tree was reported down.

Lightning, Washington

When
September 11, 7:30 PM EST
Where
Washington County, Johnson City
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
36.320, -82.350

Lightning struck a home and caused a fire which destroyed a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256282, 256283, 256284, 256285, 256286, 256288, 256290, 256291, 256292, 256293, 256294, 256295, 256296, 262546, 256297, 258074.